Homeopathic products are safe!
At least this is what the homeopathy-lobby tries to make us believe. On this blog, we have repeatedly questioned this notion, and recently it was reported by several sources, for instance this website, that the FDA has taken action against one specific homeopathic remedy over safety concerns:
Some homeopathic tablets and gels aimed at helping to soothe babies’ teething pains may be dangerous for infants and toddlers, the FDA announced and stated they are now investigating reports of seizures in infants and children who were given homeopathic teething products: “consumers should seek medical care immediately if their child experiences seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating or agitation” after using homeopathic teething tablets and gels. The FDA also said it is not aware of any proven health benefit of using homeopathic teething tablets and gels.
Already in 2010, the FDA had issued a safety alert about a homeopathic teething tablet that contained belladonna. Belladonna, a poisonous plant that contains atropine. At high levels, atropine can be deadly. In homeopathy, it is used to treat redness and inflammation. At the time, the FDA found that the teething tablets contained inconsistent amounts of belladonna. The company that made the tablets, Hyland, subsequently recalled the product.
The full FDA statement is here:
The U.S. Food and Drug Administration is warning consumers that homeopathic teething tablets and gels may pose a risk to infants and children. The FDA recommends that consumers stop using these products and dispose of any in their possession.
Homeopathic teething tablets and gels are distributed by CVS, Hyland’s, and possibly others, and are sold in retail stores and online.
Consumers should seek medical care immediately if their child experiences seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation after using homeopathic teething tablets or gels.
“Teething can be managed without prescription or over-the-counter remedies,” said Janet Woodcock, M.D., director of the FDA’s Center for Drug Evaluation and Research. “We recommend parents and caregivers not give homeopathic teething tablets and gels to children and seek advice from their health care professional for safe alternatives.”
The FDA is analyzing adverse events reported to the agency regarding homeopathic teething tablets and gels, including seizures in infants and children who were given these products, since a 2010 safety alert about homeopathic teething tablets. The FDA is currently investigating this issue, including testing product samples. The agency will continue to communicate with the public as more information is available.
Homeopathic teething tablets and gels have not been evaluated or approved by the FDA for safety or efficacy. The agency is also not aware of any proven health benefit of the products, which are labeled to relieve teething symptoms in children.
The FDA encourages health care professionals and consumers to report adverse events or quality problems experienced with the use of homeopathic teething tablets or gels to the FDA’s MedWatch Adverse Event Reporting program:
- Complete and submit the report online at www.fda.gov/medwatch/report.htm; or
- Download and complete the form, then submit it via fax at 1-800-FDA-0178.
The FDA, an agency within the U.S. Department of Health and Human Services, protects the public health by assuring the safety, effectiveness, security of human and veterinary drugs, vaccines and other biological products for human use, and medical devices. The agency is also responsible for the safety and security of our nation’s food supply, cosmetics, dietary supplements, products that give off electronic radiation, and for regulating tobacco products.
END OF QUOTE
What follows is, I think, simple: homeopathic products are not necessarily safe, and there can be several reasons for that:
- they can be contaminated,
- they can be adulterated,
- some can contain high concentrations of toxic ingredients,
- most contain nothing active at all and are dangerous when mistaken for an effective therapy.